Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 7, 2021Meade County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2021, 8:44 PM CDT for Meade County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 8:44 PM CDT (01:44 UTC)
Expired
Aug 7, 2021, 9:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
55

County Meade County, KS

The radar

The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

339 
WWUS83 KDDC 080144
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Sat Aug 7 2021
 
KSZ086-087-080230-
Seward KS-Meade KS-
844 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Seward
and Meade Counties through 930 PM CDT...

At 843 PM CDT, Doppler radar was tracking an area of thunderstorms 
near Plains, or near Kismet, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Meade State Park and Missler around 900 PM CDT.

Other locations in the path of this storm include Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

&&

LAT...LON 3734 10067 3742 10012 3700 10009 3700 10065
TIME...MOT...LOC 0143Z 261DEG 28KT 3720 10059 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 5:03 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 7, 5:03 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
503 PM CDT Sat Aug 7 2021

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday)
Issued at 312 PM CDT Sat Aug 7 2021

A strong, compact upper level shortwave disturbance moving out of the
Rockies was located near KCYS early this afternoon. Ahead of this system,
a surface trough was deepening over the western High Plains. A cold
front was also pushing south through northeast Colorado into far northwest
Kansas. Temperatures have climbed into the 90s to around 100 degrees,
resulting CAPE values over 2000 j/kg. while deep layer shear has
also increased, the highest values (40 kts) are confined to northwest
Kansas with values around 25-30 kts located over southwest Kansas.

Latest satellite imagery is now starting to show some cumulus and
isolated thunderstorm development off the higher terrain in eastern
Colorado. The latest CAMs show initially isolated thunderstorms
developing along the surface trough near the Kansas/Colorado border
after 4 pm and then moving east through the evening hours. The
models have been trending toward more thunderstorm development in
the area from Highway 96 to I-70 and areas to the north. Have
increased pops in that area into the likely category this
evening. Thunderstorms developing farther south near the Oklahoma
border will start running into a more capped atmosphere over south
central Kansas this evening and have lowered pops in that area
accordingly. It still appears that with high based thunderstorms
and a fair amount of downdraft CAPE, strong to damaging
thunderstorm wind gusts will be the main threat although a few
brief supercells could develop along I-70 with an increased hail
threat. The CAMs continue to show the thunderstorms progressing
fairly quickly this evening and they should be winding down or
moving out of the forecast area by 9 or 10 pm.

The cold front will continue moving south and east tonight into Sunday
morning and should be washing out over south central Kansas or northern
Oklahoma by Sunday afternoon. There is some potential for a few
thunderstorms near the old frontal boundary but it appears that the
threat for severe weather will be shifting toward southeast Kansas.
Temperatures on Sunday should be similar to todays, if not a few degrees
cooler in the mid/upper 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 312 PM CDT Sat Aug 7 2021

Another shortwave trough will move east across the northern Plains
on Monday night into Tuesday. This will push another weak frontal
boundary south into Kansas with a few thunderstorms possible along
the front. Hot temperatures will likely continue through the
early part of next week especially over far southwest Kansas.

After the early week wave passes by, the medium range models show
the upper level ridge retrograding somewhat into the western U.S.
with weak northwest flow aloft developing over the central High
Plains. With some low level moisture still in place across the
central High Plains, there will be some opportunities for
afternoon and evening thunderstorms across central and adjacent
portions of southwest Kansas through the middle part of the week.

A stronger wave dropping out of Canada into the Midwest will
reinforce the northwest flow pattern and should also push some
cooler temperatures back into the High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 500 PM CDT Sat Aug 7 2021

Scattered thunderstorms will move eastward across west central and
portions of southwest Kansas through this evening, potentially
affecting all TAF sites. Some storms may become severe with large
hail and damaging winds the main hazards. Otherwise, VFR conditions
are expected to prevail through Sunday afternoon. Gusty south-
southwest winds will gradually subside later this evening as a
weak lee side trough of low pressure edges east through western
Kansas tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  98  70 102 /  20   0   0   0
GCK  59  96  65 101 /  40   0   0   0
EHA  62  96  65 102 /  40   0   0   0
LBL  62  97  66 102 /  40   0   0   0
HYS  65  97  69 102 /  50   0   0   0
P28  70  98  73 102 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...JJohnson
Hazardous weather outlook, Aug 7, 5:03 AM CDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Sat Aug 7 2021

KSZ030-031-043>046-061>066-074>081-084>090-081015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Sat Aug 7 2021 /403 AM MDT Sat Aug 7 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms this afternoon and evening.
These storms could be severe with hail as large as quarters and
winds as high as 60 mph.

Day 1 Hazards
-------------
* Excessive heat: Limited risk
* Severe thunderstorms: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Aug 7, 8:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     HAYS                    38.88N 99.32W
08/07/2021                   ELLIS              KS   PUBLIC

            SOCIAL MEDIA POST OF POWER LINES DOWN ON THE
            WEST SIDE OF HAYS. TIME ESTIMATE FROM RADAR.

&&

GT
Local storm report, Aug 7, 8:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             MONTEZUMA               37.60N 100.44W
08/07/2021  E1.00 INCH       GRAY               KS   FIRE DEPT/RESCUE

&&

GT
Local storm report, Aug 7, 8:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             ENSIGN                  37.65N 100.23W
08/07/2021  E1.00 INCH       GRAY               KS   PUBLIC

&&
Local storm report, Aug 7, 8:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     ENSIGN                  37.65N 100.23W
08/07/2021  E65 MPH          GRAY               KS   PUBLIC

&&
Local storm report, Aug 7, 8:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     4 NE HAYNE              37.15N 100.75W
08/07/2021  M55 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&

GT
Special weather statement, Aug 7, 8:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Sat Aug 7 2021

KSZ086-087-080230-
Seward KS-Meade KS-
844 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Seward
and Meade Counties through 930 PM CDT...

At 843 PM CDT, Doppler radar was tracking an area of thunderstorms
near Plains, or near Kismet, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Meade State Park and Missler around 900 PM CDT.

Other locations in the path of this storm include Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

&&

LAT...LON 3734 10067 3742 10012 3700 10009 3700 10065
TIME...MOT...LOC 0143Z 261DEG 28KT 3720 10059

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:01 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens44 min
Aug 7, 7:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman, Ness, Pawnee38 min
Aug 7, 7:13 PM CDTSevere Thunderstorm WarningDDCEllis, Rush47 min
Aug 7, 7:32 PM CDTSpecial Weather StatementDDCFinney43 min
Aug 7, 7:44 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford25 min
Aug 7, 7:51 PM CDTSpecial Weather StatementDDCPawnee54 min
Aug 7, 7:54 PM CDTSevere Thunderstorm WarningDDCFord, Gray51 min
Aug 7, 8:30 PM CDTSevere Thunderstorm WarningDDCFord45 min
Aug 7, 8:51 PM CDTSpecial Weather StatementDDCStafford39 min
Aug 7, 9:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa49 min
Aug 7, 9:54 PM CDTSpecial Weather StatementDDCPratt, Stafford66 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.